Nebraska, 2011Winter Weather in Nebraska, December 8, 2011
December 8, 2011 · NWS GID · 18 events in 18 counties and zones
Although the forecast for this Thursday called for only 1-2 inches of snow across much of South Central Nebraska, a heavier-than-expected east-west snow band materialized for several hours near and north of Highway 6, resulting in widespread 3-4 inch amounts across several counties. 7 inches).
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Although the forecast for this Thursday called for only 1-2 inches of snow across much of South Central Nebraska, a heavier-than-expected east-west snow band materialized for several hours near and north of Highway 6, resulting in widespread 3-4 inch amounts across several counties. Per NWS Cooperative Observers, amounts were fairly uniform, but some of the highest totals fell near Phillips (4.0 inches), in Grand Island (3.9 inches) and at the Hastings NWS Office (3.7 inches). Between the Highway 6 corridor and the Kansas state line, lesser amounts of 1-2 inches were common, with places such as Franklin and Hebron barely catching a dusting. Blowing and drifting snow was not a major issue during this event, with northeast winds only averaging 10-15 MPH. However, slick roads contributed to numerous accidents, including a two-vehicle collision that killed two teenagers on Highway 30 near Silver Creek.
This event was centered squarely on the daytime hours, as the first flakes started falling north of Interstate 80 around sunrise. The majority of accumulations occurred between 9 AM and 5 PM, before diminishing to flurries during the evening and gradually ending from west to east. The primary mesoscale forcing for this event was tied to a broad zone of mid level frontogenesis, focused within the entrance region of a stout 120+ knot upper jet streak aligned from southeast South Dakota into the Great Lakes. On the larger scale, Nebraska was brushed by extensive mid level shortwave energy diving southeast across the Dakotas, rotating around the southwest periphery of a deep Hudson Bay vortex. The snowfall on this day, combined with the first widespread snow of the season from Dec. 3, left much of South Central Nebraska under 5-7 inches of total snow cover for a short time before a warmer weather pattern took hold by mid-month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 8, 5:10 AM CST, 50 minutes earlier.
Area forecast discussion, Dec 8, 5:10 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
510 AM CST THU DEC 8 2011
.AVIATION...12Z KGRI TAF. VFR CONDITIONS TO CONTINUE AT KGRI
THROUGH THE NEXT FEW HOURS...WITH MVFR CONDITIONS EXPECTED 15Z
ONWARD. CEILINGS NEAR 2000FT AGL ARE EXPECTED LATER TODAY AS -SN
ALSO INFILTRATES THE TERMINAL. -SN SHOULD TAPER OFF LATE THIS
AFTERNOON OR EARLY THIS EVENING...HOWEVER GUIDANCE SUGGESTS MVFR
CEILINGS WILL PERSIST THROUGH THE REMAINDER OF THE TAF PERIOD.
SURFACE WINDS WILL EVENTUALLY BECOME MORE ESTABLISHED FROM THE
NORTH/NORTHEAST AT AROUND 08KTS BY 15Z...BECOMING LIGHT AND
VARIABLE ONCE AGAIN BY 00Z. MVFR VISIBILITY RESTRICTIONS WILL BE
POSSIBLE IN -SN DURING THE DAY TODAY.
&&
.PREV DISCUSSION... /ISSUED 438 AM CST THU DEC 8 2011/
SHORT TERM...THROUGH 12Z SUNDAY. OVERNIGHT UPPER AIR ANALYSIS INDICATES
TROUGHING OVER THE EASTERN CONUS WITH QUASI-ZONAL TO
NORTHWESTERLY FLOW ACROSS THE WEST. AN UPPER LEVEL JET STREAK OF
AROUND 115KTS IS NOTED OVER THE NORTHERN AND CENTRAL PLAINS. WATER
VAPOR IMAGERY INDICATES MID LEVEL MOISTURE INCREASING ACROSS THE
WESTERN AND CENTRAL CONUS. AT THE SURFACE A RIDGE OF HIGH PRESSURE
EXTENDS ACROSS EASTERN NEBRASKA...WITH AN INVERTED TROUGH ALSO
NOTED EXTENDING ALONG THE FRONT RANGE. SATELLITE IMAGERY INDICATES
INCREASING MID AND HIGH LEVEL CLOUDS INFILTRATING NORTHERN
NEBRASKA. DATA FROM KUEX AND KLNK ALSO INDICATE HIGH-BASED RETURNS
BUT AS OF 10Z...SITES ACROSS WESTERN NEBRASKA HAVE YET TO REPORT
PRECIPITATION.
SHORT TERM GUIDANCE SUGGESTS THE UPPER LEVEL JET STREAK OVER THE
NORTHERN AND CENTRAL PLAINS WILL CONTINUE PUSHING EAST
TODAY...WITH THE RIGHT-REAR QUADRANT OF THIS JET STREAK
POSITIONING ITSELF OVER OUR AREA THROUGH MUCH OF TODAY AND INTO
THIS EVENING. A DIRECT THERMAL CIRCULATION WILL PROMOTE
PRECIPITATION ACROSS THE AREA AS A RESULT...WITH SNOW EXPECTED
ACROSS MUCH OF THE CWA TODAY INTO THIS EVENING. QPF FIELDS FROM
THE SREF-MEAN AND NAM BOTH SUGGEST STORM TOTAL LIQUID
PRECIPITATION AROUND 0.2"...WITH THE EC AND OPERATIONAL GFS
SOMEWHAT LOWER AT AROUND 0.1"...WITH ALL OF THE ABOVE MENTIONED
MODELS SUGGESTING THE HIGHEST PRECIPITATION AMOUNTS WILL BE
LOCATED ACROSS CENTRAL PORTIONS OF THE CWA. FOR NOW WILL SPLIT THE
DIFFERENCE BETWEEN THE TWO MODEL GROUPS...WITH THE FORECAST
CURRENTLY SHOWING STORM TOTAL LIQUID PRECIPITATION AROUND 0.15" ON
THE HIGH END. WITH SURFACE TEMPERATURES IN THE UPPER TEENS TO MID
20S DURING THIS EVENT WILL GO AHEAD AND ASSUME A 12:1 SNOW-WATER
RATIO WHICH GENERALLY YIELDS 1-2" OF SNOWFALL. WINDS SHOULD REMAIN
LIGHT TODAY WITH NORTH/NORTHEASTERLY WINDS OF 5-10KTS SUGGESTED BY
SHORT TERM GUIDANCE.
THE UPPER LEVEL JET STREAK IS EXPECTED TO PUSH EAST OF THE REGION
TONIGHT THUS BRINGING AN END TO THE BROAD-SCALE ASCENT. THAT BEING
SAID SHORT TERM GUIDANCE SUGGESTS A MID LEVEL SHORT WAVE WILL
ADVANCE SOUTHEASTWARD FROM SOUTH CENTRAL CANADA OVERNIGHT TONIGHT
INTO FRIDAY MORNING...BRINGING WITH IT ENOUGH DPVA FOR ADDITIONAL
PRECIPITATION PRODUCTION ACROSS OUR EAST/NORTHEASTERN CWA. THERE IS
SOME CONCERN REGARDING DENDRITIC LAYER SATURATION ACROSS OUR
EAST/NORTHEAST TONIGHT...HOWEVER GUIDANCE SUGGESTS SATURATION SHOULD
BE ACHIEVED ACROSS OUR EAST/NORTHEAST BY 06Z EVEN IF THERE IS A
TEMPORARY DRYING OF THE DENDRITIC LAYER AROUND 00Z THIS EVENING. WENT
AHEAD AND CARRIED SLIGHT CHANCE TO CHANCE POPS ACROSS OUR
EAST/NORTHEAST 00Z-18Z FRIDAY AS A RESULT. OVERALL MOISTURE WILL
BE SOMEWHAT LACKING WITH THIS OVERNIGHT/FRIDAY MID LEVEL SHORT
WAVE THUS DO NOT ANTICIPATE MORE THAN A COUPLE TENTHS OF AN INCH
OF ADDITIONAL SNOWFALL ACCUMULATION BEYOND WHAT WILL BE
EXPERIENCED DURING THE DAY THURSDAY.
SHORT TERM GUIDANCE CONTINUES TO SUGGEST THE DENDRITIC LAYER WILL
DRY OUT ACROSS PORTIONS OF THE CWA 00Z-06Z TONIGHT WHILE 0-0.5KM RH
VALUES REMAIN VERY HIGH UNTIL LOW LEVEL DRY AIR ADVECTION CAN
INFILTRATE THE AREA BY 06Z. LOW LEVEL TURBULENT MIXING SHOULD
REMAIN FAIRLY WEAK WITH 0-0.5KM BULK SHEAR NOT EXPECTED TO EXCEED
10KTS AND AS A RESULT...CONTINUE TO BE A BIT MORE CONCERNED ABOUT
FREEZING FOG. ALL THAT BEING SAID...CERTAINLY CANNOT RULE OUT SOME
PATCHY LIGHT FREEZING DRIZZLE SHOULD POCKETS OF LOCALLY ENHANCED
LOW LEVEL TURBULENT MIXING BE REALIZED AND AS A RESULT...PRESENTED
A MENTION OF PATCHY LIGHT FREEZING DRIZZLE AND PATCHY FREEZING
FOG IN THE FORECAST. ANY ICING THAT DOES RESULT THIS EVENING
SHOULD REMAIN MINIMAL DUE TO THE BREVITY OF POSSIBLE FREEZING
DRIZZLE AND/OR FREEZING FOG.
THE REMAINDER OF THE SHORT TERM FORECAST PERIOD REMAINS DRY AS AN
OVERALL LACK IN KINEMATIC FORCING PRESENTS ITSELF.
TEMPERATURES SHOULD CLIMB VERY LITTLE TODAY DUE TO CLOUD COVER AND
PRECIPITATION. KEPT DIURNALS TO AROUND 6 OR 8 DEGREES AS A RESULT. A
COOLER AIR MASS SHOULD ALSO PRESENT AFTERNOON HIGHS IN THE 20S ON
FRIDAY BEFORE LOW LEVEL RETURN FLOW AND BUILDING UPPER LEVEL RIDGING
BRING WARMER WEATHER...WITH HIGHS IN THE 30S...ON SATURDAY.
LONG TERM...12Z SUNDAY THROUGH WEDNESDAY...A RIDGE OF HIGH PRESSURE
WILL BE FIRMLY CONTROL OF THE WEATHER PATTERN TO FINISH OUT THE
UPCOMING WEEKEND...WITH DRY WEATHER AND SEASONABLE TEMPERATURES
EXPECTED ACROSS THE REGION SUNDAY AFTERNOON. THINGS WILL BEGIN TO
CHANGE OVERNIGHT SUNDAY...HOWEVER...AS THE UPPER LEVEL RIDGE BEGINS
TO BREAK DOWN LATE IN THE DAY AND A WEAK COLD FRONT MOVES ACROSS THE
AREA FROM THE NORTHWEST ON MONDAY. WHILE THIS FRONT IS EXPECTED TO
BE DRY FOR THE MOST PART...DECIDED TO KEEP SMALL CHANCES FOR SOME
LIGHT PRECIP MONDAY AFTERNOON ACROSS THE EXTREME EASTERN PORTIONS OF
THE FORECAST AREA...WHERE BLENDED MODELS ARE PAINTING SOME VERY
SMALL CHANCES.
LATEST EC AND GFS CONTINUE TO DIVERGE IN HANDLING OF AN UPPER LEVEL
LOW WHICH IS EXPECTED TO TRACK ACROSS THE DESERT SOUTHWEST TUESDAY
AND WEDNESDAY. LATEST EC EJECTS THIS LOW NORTHWESTWARD AND ACROSS
THE CENTRAL PLAINS ON WEDNESDAY AS IT WEAKENS...WHILE GFS MAINTAINS
A CLOSED LOW TRACKING ACROSS THE SOUTHERN PLAINS. NEEDLESS TO
SAY...EC SOLUTION WOULD BE MUCH MORE FAVORABLE FOR A CHANCE OF SOME
PRECIPITATION TOWARDS THE MIDDLE PORTION OF THE WEEK...BUT WITH
850MB TEMPS EXPECTED TO BE SEVERAL DEGREES ABOVE ZERO WEDNESDAY
AFTERNOON...EXPECT ANY PRECIPITATION THAT DOES DEVELOP TO LIKELY
FALL AS RAIN ACROSS THE MAJORITY OF THE FORECAST AREA. HOWEVER...DUE
TO UNCERTAINTY IN TRACK AND TIMING OF THIS SYSTEM FOR THE MIDDLE OF
NEXT WEEK...KEPT POPS IN LOW CHANCE CATEGORY AT THIS TIME.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
AVIATION/SHORT TERM...BRYANT
LONG TERM...ROSSI
Hazardous weather outlook, Dec 8, 4:05 AM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
405 AM CST THU DEC 8 2011
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
405 AM CST THU DEC 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT.
SNOWFALL ACCUMULATIONS OF ONE TO TWO INCHES ARE EXPECTED ACROSS
PORTIONS OF SOUTH CENTRAL NEBRASKA NORTH OF HIGHWAY 136. SNOWFALL
ACCUMULATIONS OF AN INCH OR LESS ARE EXPECTED ACROSS NORTH CENTRAL
KANSAS AND PORTIONS OF SOUTH CENTRAL NEBRASKA SOUTH OF HIGHWAY
136. SNOWFALL WILL BE HEAVIEST DURING THE DAY TODAY...HOWEVER
LIGHT SNOW MAY ALSO LINGER ACROSS PORTIONS OF THE OUTLOOK AREA
DURING THE OVERNIGHT HOURS TONIGHT.
A BRIEF PERIOD OF LIGHT FREEZING DRIZZLE OR FREEZING FOG WILL BE
POSSIBLE ACROSS THE OUTLOOK AREA THIS EVENING. TRACE AMOUNTS OF
ICE ACCUMULATION WILL BE POSSIBLE SHOULD LIGHT FREEZING DRIZZLE OR
FREEZING FOG BE REALIZED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
BRYANT
Winter Weather, Polk
- When
- December 8, 6:00 AM CST to 10:00 PM CST
- Where
- Polk forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.187, -97.568 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 4 inches were reported across the county.
Winter Weather, Merrick
- When
- December 8, 6:00 AM CST to 10:00 PM CST
- Where
- Merrick forecast zone
- Deaths
- 0 direct, 2 indirect
- Reported by
- Law Enforcement
- Coordinates
- 41.170, -98.038 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 4 inches were reported across the county. A local newspaper reported that 2 teenagers were killed in a car accident near Silver Creek, and officials said slick roads contributed to the accident.
Winter Weather, Nance
- When
- December 8, 6:00 AM CST to 10:00 PM CST
- Where
- Nance forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.397, -97.992 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 4 inches were reported across the county.
Winter Weather, York
- When
- December 8, 6:00 AM CST to 10:00 PM CST
- Where
- York forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.873, -97.597 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 4 inches were reported across the county.
Winter Weather, Fillmore
- When
- December 8, 6:00 AM CST to 10:00 PM CST
- Where
- Fillmore forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.525, -97.596 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 4 inches were reported across the county.
Winter Weather, Nuckolls
- When
- December 8, 6:00 AM CST to 10:00 PM CST
- Where
- Nuckolls forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.176, -98.047 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 4 inches were reported across the county.
Winter Weather, Hamilton
- When
- December 8, 6:00 AM CST to 10:00 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.874, -98.023 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 4 inches were reported across the county.
Winter Weather, Greeley
- When
- December 8, 6:00 AM CST to 10:00 PM CST
- Where
- Greeley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.567, -98.521 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 4 inches were reported across the county.
Winter Weather, Hall
- When
- December 8, 6:00 AM CST to 10:00 PM CST
- Where
- Hall forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.873, -98.502 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 4 inches were reported across the county.
Winter Weather, Adams
- When
- December 8, 6:00 AM CST to 10:00 PM CST
- Where
- Adams forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 4 inches were reported across the county.
Winter Weather, Webster
- When
- December 8, 6:00 AM CST to 10:00 PM CST
- Where
- Webster forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.176, -98.500 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 4 inches were reported across the county.
Winter Weather, Buffalo
- When
- December 8, 6:00 AM CST to 10:00 PM CST
- Where
- Buffalo forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 40.855, -99.075 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 4 inches were reported across the county.
Winter Weather, Sherman
- When
- December 8, 6:00 AM CST to 10:00 PM CST
- Where
- Sherman forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.221, -98.976 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 4 inches were reported across the county.
Winter Weather, Valley
- When
- December 8, 6:00 AM CST to 10:00 PM CST
- Where
- Valley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
Snowfall totals of 1 to 3 inches were reported across the county.
Winter Weather, Franklin
- When
- December 8, 6:00 AM CST to 10:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.176, -98.953 (the zone’s center; the record gives no point)
Snowfall totals of 1 to 3 inches were reported across the county.
Winter Weather, Dawson
- When
- December 8, 6:00 AM CST to 10:00 PM CST
- Where
- Dawson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
Snowfall totals of 1 to 3 inches were reported across the county.
Winter Weather, Gosper
- When
- December 8, 6:00 AM CST to 10:00 PM CST
- Where
- Gosper forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.515, -99.831 (the zone’s center; the record gives no point)
Snowfall totals of 1 to 3 inches were reported across the county.
Winter Weather, Harlan
- When
- December 8, 6:00 AM CST to 10:00 PM CST
- Where
- Harlan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.177, -99.405 (the zone’s center; the record gives no point)
Snowfall totals of 1 to 3 inches were reported across the county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in California, December 8, 2011$300 million · 4 events
- Freezing Fog in Washington, December 8 to 9, 20111 death · 1 injured · 1 event
- Winter Storm and Winter Weather in Michigan, December 8 to 10, 20113 injured · $20,000 · 4 events
- Frost and Freeze in Texas, December 8, 20116 events
- Winter Weather in Missouri, December 8 to 9, 20115 events
- High Wind in New York, December 8, 2011$10,000 · 60 kt wind · 3 events
- Strong Wind in Pennsylvania, December 8, 2011$1,000 · 2 events
- High Wind in Rhode Island, December 8, 2011$3,000 · 59 kt wind · 2 events
- Heavy Snow in Maine, December 8, 20111 event
- Flood in New Hampshire, December 8 to 9, 20111 event
- Frost and Freeze in Oregon, December 8 to 9, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353671, 353672, 353673, 354463, 354464, 354465, 354466, 354467, 354468, 354469, 354470, 354471, 354472, 354473, 354474, 354475, 354476, 354477.